Dissident AIDS Database

Co-factorsAZT/PIsAIDS symptomsWasting syndrome / myopathy
Manufacturer's notice
 Glaxo SmithKline
  "PROLONGED USE OF RETROVIR HAS ALSO BEEN ASSOCIATED WITH SYMPTOMATIC MYOPATHY SIMILAR TO THAT PRODUCED BY HUMAN IMMUNODEFICIENCY VIRUS."
  www.virusmyth.net/aids/data/pdr-azt.htm1996
Severe Polymyositis-Like Syndrome Associated With Zidovudine Therapy of AIDS and ARC
 Bessen Laura J. et al
  "All patients had an insidious onset of myalgias, muscle tenderness, weakness, and severe muscle atrophy favoring the proximal muscle groups. Physical examinations revealed varying degrees of muscle weakness and grossly apparent atrophy. Weight loss due to muscle loss was uniformly noted; in one patient, the loss was a striking 18 kg. [40 pounds]."The physicians held AZT responsible for the muscular atrophy and pain:"We did not observe this illness before zidovudine was available, the disorder was seen in patients taking the drug for extended periods, and the syndrome was ameliorated after the drug was stopped."
  New England Journal of Medicine, 17 March 1988.1988
Mitochondrial toxicity of antiviral drugs.
 Lewis W, Dalakas MC
  Long-term treatment with antiviral nucleoside analogue drugs, such as AZT, can give rise to delayed and at times severe mitochondrial toxicity. Although these toxic effects are manifest in many tissues, a common disease mechanism can explain the diverse clinical events. A better understanding of these disorders will shed light on genetic mitochondrial diseases and lead to the design of safer and more effective antiviral drugs.
  Nat Med 1995 May;1(5):417-221995
Persistent mitochondrial dysfunction and perinatal exposure to antiretroviral nucleoside analogues
 Blanche S, Tardieu M, Rustin P, Slama A, Barret B, Firtion G, Ciraru-Vigneron N, Lacroix C, Rouzioux C, Mandelbrot L, Desguerre I, Rotig A, Mayaux M J and Delfraissy J F
  Zidovudine is commonly administered during pregnancy to prevent mother-to-child HIV-1 transmission. We investigated mitochondrial toxic effects in children exposed to zidovudine in utero and after birth. We analysed observations of a trial of tolerance of combined zidovudine and lamivudine and preliminary results of a continuing retrospective analysis of clinical and biological symptoms of mitochondrial dysfunction in children born to HIV-1-infected women in France. Mitochondrial dysfunction was studied by spectrophotometry and polarography of respiratory-chain complexes in various tissues. Eight children had mitochondrial dysfunction. Five, of whom two died, presented with delayed neurological symptoms and three were symptom-free but had severe biological or neurological abnormalities. Four of these children had been exposed to combined zidovudine and lamivudine, and four to zidovudine alone. No child was infected with HIV-1. All children had abnormally low absolute or relative activities of respiratory-chain complexes I, IV, or both months or years after the end of antiretroviral treatment. No mutation currently associated with constitutional disease was detected in any patient. Our findings support the hypothesis of a link between mitochondrial dysfunction and the perinatal administration of prophylactic nucleoside analogues. Current recommendations for zidovudine monotherapy should however be maintained. Further assessment of the toxic effects of these drugs is required.
  Lancet 1999, 354 108410891999
Mitochondrial myopathy caused by long- term zidovudine therapy
 Dalakas M C, Illa I, Pezeshkpour G H, Laukaitis J P, Cohen B and Griffin J L
  Both infection with the human immunodeficiency virus type 1 (HIV) and zidovudine (formerly called azidothymidine [AZT]) cause myopathy. To identify criteria for distinguishing zidovudine-induced myopathy from that caused by primary HIV infection, we reviewed the histochemical, immunocytochemical, and electron-microscopical features of muscle-biopsy specimens from 20 HIV-positive patients with myopathy (15 of whom had been treated with zidovudine) and compared the findings with the patients' clinical course and response to various therapies. Among the zidovudine-treated patients, the myopathy responded to prednisone in four, to the discontinuation of zidovudine in eight, and to nonsteroidal anti-inflammatory drugs in two. Numerous "ragged-red" fibers, indicative of abnormal mitochondria with paracrystalline inclusions, were found in the biopsy specimens from the zidovudine-treated patients but not in those from the other patients. The number of these fibers appeared to correlate with the severity of the myopathy. All the patients, regardless of whether they had been treated with zidovudine, had inflammatory myopathy characterized by degenerating fibers, cytoplasmic bodies, and endomysial infiltrates consisting of CD8+ cells (mean +/- SD, 60.7 +/- 6.4 percent) and macrophages (39.2 +/- 6.4 percent) associated with Class I major histocompatibility complex (MHC-I) antigens (HLA-A, -B, and -C antigens) in the muscle fibers. The numbers and percentages of CD8+ cells and macrophages were similar in both the zidovudine-treated and the untreated HIV-positive patients. Specimens obtained on repeat muscle biopsy from two patients in whom the myopathy responded to the discontinuation of zidovudine showed remarkable histologic improvement. We conclude that long-term therapy with zidovudine can cause a toxic mitochondrial myopathy, which coexists with a T-cell-mediated inflammatory myopathy that is restricted to MHC-I antigen, and is indistinguishable from the myopathy associated with primary HIV infection or polymyositis in HIV-seronegative patients.
  N. Engl. J. Med.1990, 322 109811051990
Cellular and mitochondrial toxicity of zidovudine (AZT), didanosine (ddI) and zalcitabine (ddC) on cultured human muscle cells.
 Benbrik E, Chariot P, Bonavaud S, Ammi-Said M, Frisdal E, Rey C, Gherardi R, Barlovatz-Meimon G
  Zidovudine (AZT), didanosine (ddI) and zalcitabine (ddC) are the reference antiretroviral therapy in patients with AIDS. A toxic mitochondrial myopathy can be observed in patients treated with AZT... All 3 compounds (AZT, ddI and ddC) can inhibit mitochondrial (mt)DNA polymerase and cause termination of synthesis of growing mtDNA strands and mtDNA depletion... In conclusion, AZT, ddI and ddC all exert cytotoxic effects on human muscle cells and induce functional alterations of mitochondria possibly due to mechanisms other than the sole mtDNA depletion. Our results provide only a partial explanation of the fact that AZT... can induce a myopathy in HIV-infected patients. AZT myopathy might not simply result from a direct mitochondrial toxic effect of crude AZT.
  J Neurol Sci 1997 Jul;149(1):19-251997
Myopathy in HIV infection: the role of zidovudine and the significance of tubuloreticular inclusions.
 Lane, R. J. M., McLean, K. A., Moss, J. & Woodrow, D. F.,
  "up to one-third of patients taking the drug [AZT] for more than a year, at a dose of around 1g daily, develop myopathy". It is manifest clinically as symmetrical proximal weakness, usually preceded by and associated with myalgia, together with muscle wasting. This leads to difficulty in walking and patients may become wheel-chair or bed bound.
  Neuropath. App. Neurobiol. 19:406-413. 1993.1993
Myopathy with human immunodeficiency virus type 1 (HIV-1) infection: HIV-1 or zidovudine?
 Till M, MacDonnell KB.
  Two weeks after discontinuing AZT, 4 out of 5 AIDS patients recovered from myopathy
  Ann Intern Med 1990; 113: 492-494.1990
AZT-induced mitochondrial myopathy.
 Tomelleri G, Tonin P, Spadaro M, Tilia G, Orrico D, Barelli A, Bonetti B, Monaco S, Salviati A, Morocutti C, et al
  Histochemical, electron microscopy and biochemical studies were performed on muscle biopsy specimens from 11 AIDS patients treated with zidovudine. A peculiar association of structural abnormalities and mitochondrial dysfunction was found. Focal cytochrome c oxidase (COX) deficiency was evident in muscle sections from 9 patients, 8 of whom had received long-term treatment while one had been treated for 1 month only. Electron microscopy showed changes in number, size and structure of mitochondria. Biochemical studies proved partial COX and succinate cytochrome c reductase (SCR) deficiency in 4 patients; one patient had only reduced SCR activity. Our data confirm that AZT therapy can cause toxic myopathy with mitochondrial dysfunction.
  Ital J Neurol Sci 1992 Dec;13(9):723-81992
Depletion of muscle mitochondrial DNA in AIDS patients with zidovudine-induced myopathy.
 Arnaudo E, Dalakas M, Shanske S, Moraes CT, DiMauro S, Schon EA
  Long-term zidovudine therapy in patients with human immunodeficiency virus (HIV) infection can cause a destructive mitochondrial myopathy with histological features of ragged-red fibres (RRF) and proliferation of abnormal mitochondria. In 9 zidovudine-treated patients with this myopathy we found severely reduced amounts (up to 78% reduction vs normal adult controls) of mitochondrial DNA (mtDNA) in muscle biopsy specimens by means of Southern blotting. In 2 HIV-positive patients who had not received zidovudine, muscle mtDNA content did not differ from that in the 4 controls. Depletion of mtDNA seems to be reversible, since 1 patient showed a substantial reduction in RRF and a concomitant pronounced increase in muscle mtDNA content after zidovudine therapy was discontinued. Depletion of muscle mtDNA is probably due to zidovudine-induced inhibition of mtDNA replication by DNA polymerase gamma and is not a secondary effect of HIV infection.
  Lancet 1991 Mar 2;337(8740):508-101991